Thunderstorm Wind, Sherman
- When
- April 27, 4:40 PM MST
- Where
- Sherman County, Goodland Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.370, -101.700
Scattered storms moved southeast across the Colorado state line into Northwest Kansas where they eventually formed a broken line of storms over Logan and Thomas counties. These storms produced severe wind gusts up to 62 mph, which was observed in Western Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered storms moved southeast across the Colorado state line into Northwest Kansas where they eventually formed a broken line of storms over Logan and Thomas counties. These storms produced severe wind gusts up to 62 mph, which was observed in Western Logan County. At times the winds also produced localized blowing dust, with visibility of less than one mile in Northeast Sherman County. These storms also produced small hail up to the size of peas in the city of Oakley, Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 4:05 PM MST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 505 PM MDT Thu Apr 27 2023 .SHORT TERM...(This evening through Friday) Issued at 203 PM MDT Thu Apr 27 2023 This mid-afternoon water vapor loop and RAP analysis overlay revealed quite the impressive shortwave trough diving south within the broader longwave trough pattern. The mid tropospheric potential vorticity anomaly was centered across central Montana early in the afternoon with impressive downstream upward vertical motion ahead of the storm moving into eastern Wyoming and western Nebraska. This enhanced region of lift continued to draw closer to the tri-state region, and afternoon Day Cloud Phase Distinction RGB imagery showed a growing boundary layer cumulus field across northeastern Colorado into far northwest Kansas and adjacent far southwest Nebraska. The HRRR model seems to have a pretty good handle on this storm system, and there has been run-to-run continuity of surface-based shower and thunderstorm development across the northwest half of the the GLD CWA after 21Z. Boundary layer moisture was limited, however 500/700mb temperatures of -20/0C along with surface temperatures warming to the lower 70s resulted in deep layer, steep lapse rates and SBCAPE increasing to around 500 to 700 J/kg despite surface dewpoints in the mid to upper 30s degF. Thus, the greatest severe weather risk will be damaging straight line winds with the deepest convective plume late afternoon/early this evening. The threat of 60- 65 mph peak wind gusts has been messaged given this latest forecast thinking. As the strongest forcing for ascent moves across the tri- state region this evening, the HRRR suggests the leading axis of convection may form a loosely organized multi-cell line cluster as a modest cold pool develops. It will be difficult to differentiate an initial convective cold pool from the actual synoptic cold front itself, but there may be a bit of a separation between the two meteorological features. Regardless, the synoptic cold front will be pushing south quickly later on tonight. By that time, the axis of greatest lift and subsequent numerous showers will push south of our region down into southeastern Colorado and southwestern Kansas. North-northwest winds behind the synoptic cold front will likely be 25 to 35 mph sustained with gusts well in excess of 40 mph at times...through at least the first half of the day Friday as northwest Kansas and surrounding region remains in the fairly tight MSLP gradient as the upper level cyclone continues to move south-southeast down into New Mexico and the Texas Panhandle. Back to the precipitation forecast, the official forecast will reflect a precipitation type changeover to a wet snow before ending over the higher elevation areas of the GLD forecast area (western/southwestern half, particularly in vicinity of the Palmer Divide), but any snow before ending will likely be fleeting with essentially no accumulation expected. .LONG TERM...(Friday night through Thursday) Issued at 203 PM MDT Thu Apr 27 2023 Over the weekend, the northwest flow pattern on the longwave scale will continue across much of the western Great Plains and adjacent Rockies as a deep gyre becomes established across the Great Lakes region. Another deep trough will develop along the West Coast early next week with another deep upper low likely to develop out of the trough out west. The hemispheric scale regime looks quite blocky with the tri-state region in between these large gyres with very little in the way of sensible weather to affect the region. This will likely result in fairly light winds for the most part and temperatures quite seasonable with the warmest air mass shunted well to the south through at least Tuesday. The latest models suggest the Great Lakes region and West Coast gyres dissolving with more westerly momentum crossing the Rockies mid to late next week. Mid next week and beyond, the forecast becomes far more uncertain in terms of temperature forecasting and (severe?) convection. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 505 PM MDT Thu Apr 27 2023 For KGLD, VFR skies through 05z Friday along with a chance for a VCTS. After 05z, a drop to MVFR ceilings along with 6sm in light rain showers. Winds northwest 15-30kts. Periodic gusts 40-50kts are also possible. For KMCK, VFR skies with light rain and VCTS through 06z Friday, then VFR/MVFR ceilings, with light showers through 11z. Winds northwest 10-20kts. Gusts to 40kts after 06z Friday. LLWS 00z-01z Friday 300@55kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...WFO DDC/Umscheid LONG TERM...WFO DDC/Umscheid AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 249 PM MDT Thu Apr 27 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 249 PM MDT Thu Apr 27 2023 /349 PM CDT Thu Apr 27 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered showers and thunderstorms will develop along an advancing cold front this evening. These showers and thunderstorms will likely be accompanied by very strong north winds. Expect gusty north winds of 25 to 40 mph behind the front, and in vicinity of the heaviest showers and thunderstorms wind gusts may exceed 60 mph, especially along and north of Highway 34. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Strong northerly winds are expected to continue during the morning and afternoon hours of Friday. Sustained winds ranging from 25 to 40 mph and gusts up to 50 mph are possible, strongest in eastern Colorado and adjacent Kansas and Nebraska border counties. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Umscheid/Vincent
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 2 NNW WRAY 40.10N 102.24W
04/27/2023 M52 MPH YUMA CO AWOS
&&
JNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 4 NNE IDALIA 39.76N 102.28W
04/27/2023 E60 MPH YUMA CO PUBLIC
PUBLIC REPORT OF ESTIMATED WINDS 50-60 MPH.
TIME AND LOCATION ESTIMATED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 6 ENE IDALIA 39.72N 102.20W
04/27/2023 E55 MPH YUMA CO TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES WINDS AT 50-55
MPH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG IDALIA 39.70N 102.29W
04/27/2023 YUMA CO PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 6 ENE IDALIA 39.72N 102.20W
04/27/2023 E55 MPH YUMA CO TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES WINDS AT 50-55
MPH.
0459 PM TSTM WND DMG IDALIA 39.70N 102.29W
04/27/2023 YUMA CO PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0455 PM TSTM WND GST 4 NNE IDALIA 39.76N 102.28W
04/27/2023 E60 MPH YUMA CO PUBLIC
PUBLIC REPORT OF ESTIMATED WINDS 50-60 MPH.
TIME AND LOCATION ESTIMATED.
0455 PM TSTM WND GST 2 NNW WRAY 40.10N 102.24W
04/27/2023 M52 MPH YUMA CO AWOS
0424 PM TSTM WND GST 5 WNW ECKLEY 40.12N 102.57W
04/27/2023 E50 MPH YUMA CO TRAINED SPOTTER
TRAINED SPOTTER 8 MILES E OF YUMA REPORTS
ESTIMATED WINDS IN THE 50S, VISIBILITY
REDUCED TO 100 YARDS IN DUST. TIME ESTIMATED
FROM RADAR.
0420 PM TSTM WND GST 1 SSE YUMA 40.11N 102.72W
04/27/2023 M54 MPH YUMA CO AWOS
0353 PM TSTM WND GST 2 NNE GOODLAND 39.37N 101.70W
04/27/2023 M50 MPH SHERMAN KS ASOS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 NNE GOODLAND 39.37N 101.70W
04/27/2023 M58 MPH SHERMAN KS ASOS
&&
JNThe Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
6 thunderstorm wind. Local standard time, as filed.
Off duty NWS Employee reported estimated 60 mph wind gusts that lasted 10-15 minutes. The strong thunderstorm winds also created blowing dust conditions with visibility reductions less than one mile.
The Goodland ASOS recorded multiple 58 to 60 mph gusts over a span of 10 minutes.
Union Pacific Station UP840 reported multiple severe wind gusts over a span of 15 minutes. Wind gusts ranged from 58 to 62 mph with the peak gust occurring at 7:49 PM CDT.
The Oakley Airport AWOS recorded a 59 mph on the backside of a line of storms moving over Gove, Sheridan, and western Thomas counties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092391, 1092392, 1092398, 1092412, 1092413, 1092414.